Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 105, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 29, 1998, 2:47 PM MDT for El Paso County, Colorado. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 1998, 2:47 PM MDT (20:47 UTC)
- Expired
- Jul 29, 1998, 3:50 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:00 PM MDT | Hail 0.75 | Colorado Spgs, CO | |
| Jul 29, 3:04 PM MDT | Hail 1 | Colorado Spgs, CO | |
| Jul 29, 3:10 PM MDT | Hail 1 | Colorado Spgs, CO | |
| Jul 29, 3:13 PM MDT | Hail 0.75 | Colorado Spgs, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
230 WUUS1 KPUB 292049 RRA SVRPUB COC041-292150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 247 PM MDT WED JUL 29 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 350 PM MDT * AT 245 PM...RADAR SHOWED A SEVERE STORM OVER NORTHERN COLORADO SPRINGS MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED WILL BE NORTHERN COLORADO SPRINGS THROUGH 3 PM AND FALCON BY 330 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. TM/MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:40 PM MDT, 7 minutes earlier.
Area forecast discussion, Jul 29, 2:40 PM MDT, 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 240 PM MDT WED JUL 29 1998 FOCUS TONIGHT IS AGAIN ON THUNDERSTORM CHANCES AND INTENSITY. A LOT OF CAPE TO WORK WITH TONIGHT. GOES SOUNDER SHOWING CAPES AT ROUGHLY 1000 TO 2000 J/KG ACROSS SOUTHERN COLORADO ATTM. THESE VALUES ARE COMING IN LINE WITH MODEL FORECASTS. ALTHOUGH STILL SOME CIN INHIBITING CONVECTION ACROSS THE PLAINS ATTM...THIS SHOULD GO SOON...ALLOWING PRESENT CONVECTIVE ACTIVITY ALONG AND NEAR THE MTNS TO SPREAD ON EAST. ENOUGH CAPE FOR SOME LARGE HAIL AND DAMAGING WINDS THIS EVENING. HEAVY RAIN IS ALSO A BIG THREAT AS PRECIPITABLE WATER REMAINS AROUND 150 PERCENT OF NORMAL...OR WELL OVER AN INCH AT SOME LOCATIONS. MODELS/SATELLITE PICTURES SHOW A SHORTWAVE MOVING ACROSS NORTH CENTRAL COLORADO WHICH SHOULD HELP THINGS ALONG THIS EVENING. PER COORDINATION WITH DDC...WILL CARRY SOME DECENT POPS ACROSS THE PLAINS IN REFLECTTION OF SHORTWAVE...RANGING FROM LIKELY NEAR THE MOUNTAINS TO SCATTERED FURTHER EAST. THE SAN LUIS VALLEY HAS ALREADY SEEN SOME SEVERE WEATHER THIS AFTERNOON...WITH SEVERAL REPORTS OF 1 INCH DIAMETER HAIL IN DEL NORTE. LW
In the hours before
Special weather statement, Jul 29, 11:55 AM MDT, 2 hours 52 minutes before
COZ060>081-300600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT WED JUL 29 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A WEAK UPPER LEVEL DISTURBANCE WILL DRIFT EAST ACROSS THE AREA THIS AFTERNOON...TRIGGERING A NUMBER OF SHOWERS AND THUNDERSTORMS. DUE TO A LARGE AMOUNT OF AVAILABLE CONVECTIVE ENERGY...A FEW OF THESE STORMS COULD BE SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAIN AND FREQUENT LIGHTNING. AT NOON...PUEBLO DOPPLER RADAR INDICATED A FEW SMALL STORMS DEVELOPING OVER THE MOUNTAINS AND AN ISOLATED STORM NORTH OF LIMON. EXPECTATIONS ARE THAT STORMS WILL CONTINUE DEVELOPING OVER THE MOUNTAINS EARLY THIS AFTERNOON. BY MID AFTERNOON...STORMS WILL BECOME MORE INTENSE AND BEGIN SPREADING EAST ONTO THE PLAINS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR SEVERE WEATHER OR FLOODING. LW
Special weather statement, Jul 29, 11:55 AM MDT, 2 hours 52 minutes before
COZ060>081-300600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT WED JUL 29 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A WEAK UPPER LEVEL DISTURBANCE WILL DRIFT EAST ACROSS THE AREA THIS AFTERNOON...TRIGGERING A NUMBER OF SHOWERS AND THUNDERSTORMS. DUE TO A LARGE AMOUNT OF AVAILABLE CONVECTIVE ENERGY...A FEW OF THESE STORMS COULD BE SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAIN AND FREQUENT LIGHTNING. AT NOON...PUEBLO DOPPLER RADAR INDICATED A FEW SMALL STORMS DEVELOPING OVER THE MOUNTAINS AND AN ISOLATED STORM NORTH OF LIMON. EXPECTATIONS ARE THAT STORMS WILL CONTINUE DEVELOPING OVER THE MOUNTAINS EARLY THIS AFTERNOON. BY MID AFTERNOON...STORMS WILL BECOME MORE INTENSE AND BEGIN SPREADING EAST ONTO THE PLAINS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR SEVERE WEATHER OR FLOODING. LW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:29 PM MDT | Severe Thunderstorm Warning | PUB | Rio Grande | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.